Inventiones mathematicae

, Volume 160, Issue 2, pp 341–356 | Cite as

Polynomial maps over finite fields and residual finiteness of mapping tori of group endomorphisms

Article

Abstract

We prove that every mapping torus of any free group endomorphism is residually finite. We show how to use a not yet published result of E. Hrushovski to extend our result to arbitrary linear groups. The proof uses algebraic self-maps of affine spaces over finite fields. In particular, we prove that when such a map is dominant, the set of its fixed closed scheme points is Zariski dense in the affine space.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Atiyah, M.F., Macdonald, I.G.: Introduction to commutative algebra. Reading, Mass., London, Don Mills, Ont.: Addison-Wesley Publishing Co. 1969Google Scholar
  2. 2.
    Bestvina, M., Feighn, M.: A combination theorem for negatively curved groups. J. Differ. Geom. 35, 85–101 (1992)Google Scholar
  3. 3.
    Bump, D.: Algebraic geometry. River Edge, NJ: World Scientific Publishing Co., Inc. 1998Google Scholar
  4. 4.
    Coulbois, T., Sapir, M., Weil, P.: A note on the continuous extensions of injective morphisms between free groups to relatively free profinite groups. Publ. Math. 47, 477–487 (2003)Google Scholar
  5. 5.
    Druţu, C., Sapir, M.: Non-linear 1-related residually finite groups. arXiv math.GR/0405470. To appear in J. Algebra (2004)Google Scholar
  6. 6.
    Feighn, M., Handel, M.: Mapping tori of free group automorphisms are coherent. Ann. Math. (2) 149, 1061–1077 (1999)Google Scholar
  7. 7.
    Fujiwara, K.: Rigid geometry, Lefschetz-Verdier trace formula and Deligne’s conjecture. Invent. Math. 127, 489–533 (1997)CrossRefGoogle Scholar
  8. 8.
    Fulton, W.: Intersection theory. Second edition. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Berlin: Springer 1998Google Scholar
  9. 9.
    Geoghegan, R., Mihalik, M.L., Sapir, M., Wise, D.T.: Ascending HNN extensions of finitely generated free groups are Hopfian. Bull. Lond. Math. Soc. 33, 292–298 (2001)Google Scholar
  10. 10.
    Hrushovski, E.: The Elementary Theory of the Frobenius Automorphisms. arXiv math.LO/0406514Google Scholar
  11. 11.
    Hsu, T., Wise, D.T.: Ascending HNN extensions of polycyclic groups are residually finite. J. Pure Appl. Algebra 182, 65–78 (2003)CrossRefGoogle Scholar
  12. 12.
    Kapovich, I.: Mapping tori of endomorphisms of free groups. Commun. Algebra 28, 2895–2917 (2000)Google Scholar
  13. 13.
    Kapovich, I.: A remark on mapping tori of free group endomorphisms. Preprint, arXiv math.GR/0208189Google Scholar
  14. 14.
    Malcev, A.I.: On isomorphic matrix representations of infinite groups. Mat. Sb. 50, 405–422 (1940)Google Scholar
  15. 15.
    Malcev, A.I.: On homomorphisms onto finite groups. Uchen. Zapiski Ivanovsk. ped. instituta. 18, 5, 49–60, 1958, also in “Selected papers”, Vol. 1, Algebra, pp. 450–461 (1976)Google Scholar
  16. 16.
    Moldavanskij, D.I.: Residual finiteness of descending HNN-extensions of groups. Ukr. Math. J. 44, 758–760 (1992); translation from Ukr. Mat. Zh. 44, 842–845 (1992)Google Scholar
  17. 17.
    Pink, R.: On the calculation of local terms in the Lefschetz-Verdier trace formula and its application to a conjecture of Deligne. Ann. Math. (2) 135, 483–525 (1992)Google Scholar
  18. 18.
    Sanov, I.N.: A property of a representation of a free group. Doklady Akad. Nauk, Ross. Akad. Nauk 57, 657–659 (1947)Google Scholar
  19. 19.
    Sapir, M., Wise, D.T.: Ascending HNN extensions of residually finite groups can be non-Hopfian and can have very few finite quotients. J. Pure Appl. Algebra 166, 191–202 (2002)CrossRefGoogle Scholar
  20. 20.
    Waterhouse, W.C.: Introduction to affine group schemes. Grad. Texts Math. 66 (1979), xi + 164 pp.Google Scholar
  21. 21.
    Wehrfritz, B.A.F.: Generalized free products of linear groups. Proc. Lond. Math. Soc., III Ser. 27, 402–424 (1973)Google Scholar
  22. 22.
    Wise, D.T.: A residually finite version of Rips’s construction. Bull. Lond. Math. Soc. 35, 23–29 (2003)Google Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  1. 1.Department of MathematicsPenn State UniversityUniversity ParkUSA
  2. 2.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations